Site author Richard Steane
The BioTopics website gives access to interactive resource material, developed to support the learning and teaching of Biology at a variety of levels.

The uses of paracetamol and the dangers of overdose

Paracetamol is a drug used as a painkiller (analgesic) and for reducing fever (antipyretic). Other names for it include Panadol and Tylenol in the US. Calpol is a liquid form for small children. It is also used as an ingredient in many cold and flu remedies, and together with other drugs such as codeine in one of the most widely used pain relievers. It is generally considered to be more effective than aspirin, which may have side-effects such as causing stomach bleeding.

The recommended adult dose of 2 x 500mg tablets (8 tablets maximum in a 24 hour period) is quite safe, but overdose is likely to result if more than 24 or 30 tablets are taken at the same time. A paracetamol overdose can damage the liver (an effect termed hepatotoxicity), and takes effect more than 24 hours later. However an antidote can be effective if given early enough, in the first 8 or 12 hours.

Normal doses of paracetamol taken repeatedly but spaced out do not build up and cause the same overdose effect as they would when taken together. The liver is also damaged in a different way by alcohol, so it is probably safe to use against a hangover headache!

Both aspirin and paracetamol have potential risks in poisoning, either through accidental or deliberate overdose.
In the UK the maximum number of tablets allowed in a pack, and the maximum number of tablets allowed in an over the counter sale, is 16 tablets.

paracetamol in foil push-through pack - front viewparacetamol in foil push-through pack - back view

Compared to drugs in bottles, foil push-through packs are thought to be effective in reducing the speed of access to the individual tablets, caplets etc, which is presumably an important factor in overdoses taken "on impulse".

Some questions

Move the mouse pointer near to the > prompt for possible answers

A 500mg paracetamol tablet
A "500mg" paracetamol tablet actually weighs 0.57g (570mg). What it the extra 70mg, and why is it there?
>Inert material (filler) added to make tablets the right shape, and hold together as a standard dose.

Why can you buy the drug paracetamol without going to a doctor for a prescription?
>It is considered safe and effective when used in the correct amount.

Why must you be careful if you use paracetamol together with other medicines?
>You may be raising the total intake of paracetamol!

Why are there only 16 paracetamol tablets in a packet?
>This is enough for several headaches, or a couple of days if taken at maximum recommendation - after which one should perhaps see a doctor.
16 is less than the lethal dose, if taken by accident or on purpose.

Why is there so much variation in the estimated lethal dose?
>It depends on factors such as body mass and general health.

Other possibly relevant topics on this website

Molecular structure of paracetamol

Web references

Paracetamol information centre : home page, with links to more than 30 section

Legislation restricting pack sizes of pain relievers has been successful in reducing overdoses - from the above

Paracetamol in overdose - also from above

Paracetamol From Wikipedia, the free encyclopedia
www.BioTopics.co.ukHome Contents Contact via form Contact via email Howlers Books WWWlinks Terms of use Privacy